Alert archive / California / Beach Hazards Statements in 2023
Beach Hazards Statement 7, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this beach hazards statement at Feb 16, 2023, 1:00 AM PST for 6 counties in California. It took effect at Feb 16, 2023, 9:00 AM PST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2023, 1:00 AM PST (09:00 UTC)
- In effect from
- Feb 16, 2023, 9:00 AM PST
- Expired
- Feb 17, 2023, 9:00 AM PST
- In force
- 24 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 9.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2487 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333 WHUS46 KMTR 160900 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 100 AM PST Thu Feb 16 2023 CAZ006-505-509-530-161700- /O.NEW.KMTR.BH.S.0007.230216T1700Z-230217T1700Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 100 AM PST Thu Feb 16 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 9 AM PST THIS MORNING THROUGH FRIDAY MORNING... * WHAT...A long period northwest swell will bring increased risk of sneaker waves and strong rip currents along the coast, especially for northwest facing beaches. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...From 9 AM PST this morning through Friday morning. * IMPACTS...Sneaker waves can move quickly, knocking unaware beachgoers off their feet. Remember, never turn your back to the ocean. * ADDITIONAL DETAILS...If visiting the coast, please keep children close and pets on leashes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Stay well back from the water's edge. Fisherman should avoid fishing from rocks or jetties. && $$
4 follow-up statements
015 WHUS46 KMTR 161643 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 843 AM PST Thu Feb 16 2023 CAZ006-505-509-530-170200- /O.CON.KMTR.BH.S.0007.230216T1700Z-230217T1700Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 843 AM PST Thu Feb 16 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY MORNING... * WHAT...A long period northwest swell will bring increased risk of sneaker waves and strong rip currents along the coast, especially for northwest facing beaches. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...Through Friday morning. * IMPACTS...Sneaker waves can move quickly, knocking unaware beachgoers off their feet. Remember, never turn your back to the ocean. * ADDITIONAL DETAILS...If visiting the coast, please keep children close and pets on leashes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Stay well back from the water's edge. Fisherman should avoid fishing from rocks or jetties. && $$
554 WHUS46 KMTR 170118 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 518 PM PST Thu Feb 16 2023 CAZ006-505-509-530-171130- /O.CON.KMTR.BH.S.0007.000000T0000Z-230217T1700Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 518 PM PST Thu Feb 16 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY MORNING... * WHAT...A long period northwest swell will bring increased risk of sneaker waves and strong rip currents along the coast, especially for northwest facing beaches. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...Through Friday morning. * IMPACTS...Sneaker waves can move quickly, knocking unaware beachgoers off their feet. Remember, never turn your back to the ocean. * ADDITIONAL DETAILS...If visiting the coast, please keep children close and pets on leashes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Stay well back from the water's edge. Fisherman should avoid fishing from rocks or jetties. && $$
076 WHUS46 KMTR 171034 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 234 AM PST Fri Feb 17 2023 CAZ006-505-509-530-171700- /O.CON.KMTR.BH.S.0007.000000T0000Z-230217T1700Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 234 AM PST Fri Feb 17 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING... * WHAT...A long period northwest swell will bring increased risk of sneaker waves and strong rip currents along the coast, especially for northwest facing beaches. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...Until 9 AM PST this morning. * IMPACTS...Sneaker waves can move quickly, knocking unaware beachgoers off their feet. Remember, never turn your back to the ocean. * ADDITIONAL DETAILS...If visiting the coast, please keep children close and pets on leashes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Stay well back from the water's edge. Fisherman should avoid fishing from rocks or jetties. && $$
392 WHUS46 KMTR 171639 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 839 AM PST Fri Feb 17 2023 CAZ006-505-509-530-171745- /O.EXP.KMTR.BH.S.0007.000000T0000Z-230217T1700Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 839 AM PST Fri Feb 17 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 AM PST THIS MORNING... Wave periods have diminished below 18 seconds, so sneaker waves are no longer a high threat. Please continue to take usual precautions when visiting the shore. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Feb 15, 9:13 PM PST, 3 hours 47 minutes earlier.
Area forecast discussion, Feb 15, 9:13 PM PST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
913 PM PST Wed Feb 15 2023
.SYNOPSIS...Frost and freezing temperatures are likely for many
areas tonight into Thursday morning. Small rain chances by late
week with an approaching weather system.
&&
.DISCUSSION...as of 12:00 PM PST Wednesday...
Today through Thursday:
A meridional flow pattern will prevail featuring upper ridging
across the area with upstream troughing over the eastern Pacific.
This will support surface high pressure centered over the Great
Basin and light offshore winds. Look for clear skies and dry
conditions as a result with high temperatures reaching the mid 50s
to around 60 this afternoon. Expect good radiational cooling tonight
with chilly temperatures returning. Most areas will drop into the 30-
40 degree range, with the warmest readings confined to the San
Francisco Peninsula. Based on probabilistic temperature information
the Freeze Watch was converted to a Freeze Warning for locations
with the greatest (50%+) probability of reaching 32 degrees or
colder. This includes the North Bay Valleys, the eastern Santa Clara
County Hills, San Benito County, and southern inland Monterey
County. Frost Advisories were issues for areas with similar
probabilities of reaching 35 degrees or colder, which include most
of the remainder of the area excluding locations right around San
Francisco Bay and the SF Peninsula. Regardless of product issuance
temperatures area-wide will be hazardous for unsheltered and/or
marginally sheltered populations tonight. Remember to protect
people, pets, plants, and pipes from the cold.
The upper ridge will shift to our east on Thursday as the eastern
Pacific trough approaches. This will lead to increasing cloud cover
and slight warming as high temperatures near the 60 degree mark for
most areas.
Friday and Friday Night:
The aforementioned upper trough makes its closest approach to CA
during this time but a consensus of model ensemble members keep the
best moisture with this system offshore. There still remains a
potential window for light showers along the coast but the overall
trend has been towards decreasing rain chances and amounts. So even
if we do see precipitation it won't be impactful outside of perhaps
wetting the ground in spots. Otherwise expect another seasonally
mild day followed by a cool/chilly night as skies clear from north
to south.
Saturday through Wednesday:
Dry conditions and warming trend are expected through early next
week. Highs through Tuesday should be in the 60s with lows in the
upper 30s to 40s. Thereafter expect a more unsettled pattern with
rain chances perhaps re-entering the picture. At a minimum expect
cooler temperatures and increasing cloud cover for mid to late week.
&&
.AVIATION...as of 9:13 PM PST Wednesday...For the 06Z TAFs. Desert
dry air is over the cwa, near high confidence VFR.
Vicinity of KSFO...VFR. West to northwest wind near 10 knots until
mid evening then light northeast wind developing overnight. East to
southeast wind 5 to 8 knots Thursday.
KSFO Bridge Approach...Similar to SFO.
Monterey Bay...VFR. Easterly to southeast 5 to 15 knots cold air
drainage winds developing tonight and continuing Thursday. Late
afternoon winds on Thursday locally onshore 5 to 10 knots.
&&
.CLIMATE...
Record low temperatures at long term sites for February 16th:
Location Record Low Year Forecast Low
Santa Rosa 23 1903 32
Kentfield 28 1929, 1903 37
Napa 28 1921, 1918 34
Livermore coop 26 1911, 1903 32
San Francisco 38 2006, 1956, 1894 40
SFO Airport 35 1966 40
Redwood City 32 1966, 1938 36
Half Moon Bay 29 2006 38
Oakland downtown 38 2006 38
San Jose 27 1911 36
Gilroy 27 1966 32
Salinas Airport 30 2006 34
King City 22 1928 32
&&
.MARINE...as of 9:12 PM PST Wednesday...Surface high pressure
will weaken over the coastal waters while a low pressure system
moves southward across the offshore waters on Thursday.
Southeasterly to southerly winds developing over the coastal
waters beginning very late tonight and a new long period northwest
swell arriving later Thursday and Thursday night. Winds will shift
back to northerly Friday night and Saturday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...Frost Advisory...CAZ502>505-510-512-513-515-528>530
Freeze Warning...CAZ506-514-516>518
&&
PUBLIC FORECAST: SPM
AVIATION: Canepa
MARINE: Canepa
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 2:56 PM PST | Small Craft Advisory | MTR | 18 hr |
Nearby
Beach Hazards Statements in California, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.